The statin side effect that could signal a calcium leak in the blood – may affect mealtime
Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins have reshaped the way health bodies treat cardiovascular disease, bringing respite to both doctors and patients. Their use is widely recommended to patients across the globe, but compliance with the drugs remains a hurdle. Though the risk of side effects remains small, some statin users who experience changes to their appetite may have abnormal levels of calcium in their blood due to hypercalcemia.
The Mayo Clinic defines hypercalcemia as a condition where calcium levels in the blood are above normal.
It continues: “Too much calcium in your blood can weaken your bones, create kidney stones, and interfere with how your heart and brain work.”
According to the health body, hypercalcemia typically results from having overactive parathyroid glands, but the condition has also been linked to the use of statins.
A common sign of the condition is reduced appetite, but according to the NHS, other symptoms may include:
- Being sick
- Muscle spasms
- Bone pain or tenderness
- Joint pain
- Irregular heartbeat
The link between hypercalcemia and statins was explored in one study published in the Archives of the Turkish Society of Cardiology.
The study identified a causal role between the onset of hypercalcemia and the administration of atorvastatin.
The researchers noted: “The temporary relationship of the onset of hypercalcemia and administration of atorvastatin calcium strongly suggests a causal role for the drug.
“Another cause of elevated calcium levels might be the influence of statins on bone metabolism, in terms of increased bone resorption.”
Whitney Linsenmeyer, PhD, assistant professor of nutrition at Saint Louis University in Missouri, explained: “Hypercalcemia is not caused by a diet high in calcium nor is a low-calcium diet the primary way of treating it.
“Instead, the primary treatment is medications and sometimes surgery.”
The expert added that low calcium diets may nonetheless be recommended for a short period until hypercalcemia is under control.
It should be noted that many people who take statins, experience no, or very few side effects, according to the NHS.
“Others experience some troublesome, but usually minor side effects, such as diarrhoea […] or feeling sick,” adds the health body.
“Your doctor should discuss the risks and benefits of taking statins if they’re offered to you.”
Other side effects commonly reported during statin treatment, include:
- Muscle pain
- Feeling unusually third
- Digestive system problems
While the possibility of side effects may deter certain patients from taking statins, there appears to be a widely held belief among the medical community that the benefits do outweigh the risks.
What’s more, several studies published in recent years have suggested the nocebo effect may be accountable for a great number of statin-related complaints.
The nocebo effect describes a situation where a patient experiences a negative outcome from a drug due to a belief that it will cause harm.
Research published in The New England Journal of Medicine in 2020 found up to 90 percent of the symptoms people recorded when taking statins were also present when they took the placebo.
The findings suggested that many statins users who stop taking statins due to the nocebo effect may be able to resume treatment.
Source: Read Full Article